At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Vitamin B12 toxicity is essentially a condition that develops when a person takes too much vitamin B12 and begins to develop side effects, such as swelling or diarrhea, as a result. A person would likely have to take massive doses of vitamin B12 in order for it to cause toxicity, as the vitamin is generally very well tolerated. To avoid developing this condition, a person may consult his doctor or a nutrition expert to learn the safe levels of vitamin B12 supplementation. An individual is unlikely to develop toxicity because of vitamin B12 that is ingested through the course of normal eating.
While an individual may want to keep his vitamin B12 consumption to the levels suggested by his doctor or a nutrition expert, it's interesting to note that there are no reported toxicity levels. This means scientists have not established levels at which this vitamin may become toxic. In fact, research studies have been unable to pinpoint precise symptoms of vitamin B12 toxicity. As such, there is no maximum daily dosage recommendation.
Though vitamin B12 is unlikely to be toxic, even at higher levels, there are some symptoms that could be associated with taking too much. If unpleasant symptoms develop when a person is taking vitamin B12, this may mean that he has taken too much for his body, despite the fact that the same amount may not cause problems in the average person. Among the symptoms that may develop in such a case are diarrhea and swelling all over the body. An individual with vitamin B12 toxicity could possibly develop blood clots in his legs as well.
It's important to note that a person could develop allergy symptoms when taking vitamin B12. Such symptoms usually do not mean a person is experiencing vitamin B12 toxicity, however. Instead, it usually means that he is actually allergic to the vitamin supplement or something that was used in preparing it. Possible allergy symptoms include hives or a rash on any part of the body, swelling of the face, swelling of the mouth or throat, shortness of breath, and wheezing. If an individual develops allergy symptoms that he thinks are related to vitamin B12 supplementation, he should stop taking supplements and contact his doctor for advice.
An individual who takes vitamin B12 through injections, usually in the course of some type of medical therapy, may have a slightly heightened risk of developing vitamin B12 toxicity. He may also be more likely to develop an allergic reaction to the vitamin. Like those who take it by mouth, it's important to report strange symptoms to a health care professional as soon as possible.